Vitamin A Overdose

Extreme fatigue is a symptom of Vitamin A overdose.

A vitamin A overdose or toxicity can be quite serious, especially for pregnant women. Some side effects of too much vitamin A include fatigue, brittle bones, joint pain, vomiting and severe gastrointestinal distress. For pregnant women, taking too much vitamin A can cause serious harm to the unborn child, including birth defects.

About Vitamin A

First, a few facts about vitamin A. Vitamin_A is a fat-soluble vitamin that's easily obtained from plant and animal sources. It's found in abundance in orange-colored vegetables, such as carrots, sweet potatoes, and winter squashes, as well as in some green leafy vegetables like spinach. It's also found in animal sources such as eggs, dairy products, fish and fish oil.

While a vitamin A deficiency can lead to serious consequences, most people get enough vitamin A from food sources. Just two carrots a day, for example, contain enough beta-carotene, the precursor to vitamin A, for the average healthy adult to get all the vitamin A he needs from his foods. Many fortified foods, such as breakfast cereals, may contain added vitamin A too.

Daily Dose

The recommended daily allowance (RDA) for vitamin A is 5,000 IU or international units per day. Most multivitamins contains this amount or less to prevent accidental overdose. The FDA recommends that pregnant women do not exceed 8,000 IU of vitamin A due to risk of harm to the unborn child. In fact, most doctors and nutritionists believe that pregnant women should not take any vitamin A supplements at all. Instead, they should rely upon fruits, vegetables, and other foods rich in beta carotene, the safest source of vitamin A. It's nearly impossible to overdose on naturally occurring beta-carotene.

Vitamin A Overdose

Large amounts of vitamin A should only be taken under the guidance and supervision of a physician. Some dermatologists prescribe doses of 10,000 to 25,000 IU to patients to treat acne. Patients taking supplemental vitamin A need to be carefully monitored.

Signs and Symptoms

There are several signs of vitamin A overdose. Signs include:

  • Extreme fatigue: Once the body is overwhelmed with too much vitamin A, it needs to rid itself of the excess. The liver is the organ that processes chemicals and breaks them down so that they are excreted from the body, and if the liver becomes overwhelmed, fatigue sets in as toxins mount. If the excess vitamin A overwhelms the liver, exhaustion may result. Jaundice, a condition in which the skin takes on a decidedly yellow cast, is also a symptom that the liver is overwhelmed and may be a symptom of an overdose.
  • Gastrointestinal distress: Upset stomach, nausea, and vomiting may accompany a vitamin A overdose.
  • Skin and hair problems: While vitamin A is often used to treat skin problems, too much can cause other problems. These include dry and cracked skin, especially dry lips, as well as dry, brittle hair.
  • Join pain: Join pain may also be a sign of a vitamin A overdose. In extreme cases, vitamin A can also slow bone growth and development.

Birth Defects

Most pregnant women worry that they aren't getting enough vitamins to support the healthy growth and development of their babies. Yet getting too many vitamins can be harmful too. According to a study conducted at Boston University and reported in the New York Times, babies exposed to excessive amounts of vitamin A, particularly in the first trimester, were more likely to suffer from brain and spinal cord malformations than other babies. The authors also warn that because vitamin A is stored for long periods of time, women who are trying to conceive should also avoid taking excessive vitamin A supplements. Stick with food sources to be on the safe side.

Treatment

If you suspect a vitamin A overdose, see your doctor and discontinue all supplements. In extreme cases, patients may need intravenous fluids or medication, especially if diarrhea or vomiting has caused dehydration. Usually, an overdose of vitamin A is easily corrected once supplements are discontinued.

Vitamin A Overdose